|Year : 2020 | Volume
| Issue : 4 | Page : 919-921
Interstitial lung disease secondary to alectinib after interstitial injury induced by crizotinib
Kyoichi Kaira1, Ichiro Naruse2, Kimihiro Shimizu3, Takayuki Asao4
1 Department of Oncology Clinical Development, Gunma University Graduate School of Medicine, Gunma University Hospital, Gunma, Japan
2 Department of Respiratory Medicine, Hidaka Hospital, Gunma, Japan
3 Division of General Thoracic Surgery, Integrative Center of General Surgery, Gunma University Hospital, Gunma, Japan
4 Big Data Center for Integrative Analysis, Gunma University Initiative for Advance Research, Takasaki, Gunma, Japan
|Date of Submission||15-Dec-2015|
|Date of Decision||12-Jun-2017|
|Date of Acceptance||24-Feb-2018|
|Date of Web Publication||24-Oct-2018|
Department of Oncology Clinical Development, Gunma University Graduate School of Medicine, Showa-Machi, Maebashi, Gunma 371-8511
Source of Support: None, Conflict of Interest: None
An 84-year-old male had a recurrence after surgical resection against Stage IIIA pulmonary adenocarcinoma and was treated with crizotinib due to harboring the anaplastic lymphoma kinase fusion gene. The patient exhibited crizotinib-induced interstitial lung disease (ILD), and alectinib was administered because of progressive disease. However, ILD appeared in both lungs again after alectinib treatment. This is the first case of ILD, resulting from alectinib administration after crizotinib-induced ILD. We should pay careful attention to patients who are treated with alectinib after crizotinib-induced ILD.
Keywords: Anaplastic lymphoma kinase, interstitial lung disease, lung cancer
|How to cite this article:|
Kaira K, Naruse I, Shimizu K, Asao T. Interstitial lung disease secondary to alectinib after interstitial injury induced by crizotinib. J Can Res Ther 2020;16:919-21
|How to cite this URL:|
Kaira K, Naruse I, Shimizu K, Asao T. Interstitial lung disease secondary to alectinib after interstitial injury induced by crizotinib. J Can Res Ther [serial online] 2020 [cited 2020 Sep 26];16:919-21. Available from: http://www.cancerjournal.net/text.asp?2020/16/4/919/243507
| > Introduction|| |
Patients with non-small cell lung cancer harboring the anaplastic lymphoma kinase (ALK) fusion gene are highly sensitive to ALK inhibitors such as crizotinib or alectinib. Recently, there have been a few reports on interstitial lung disease (ILD) induced by ALK inhibitors.,,,, ILD caused by ALK inhibitors has been reported to develop in 2% of patients treated with crizotinib and 2.9% of those treated with alectinib. Previous case reports have described successful crizotinib rechallenge after crizotinib-induced ILD.,, Alectinib-induced ILD is thought to be significantly mild, and the symptoms improve with discontinuation of the drug. However, there has been no report on alectinib-induced ILD following crizotinib-induced ILD.
| > Case Report|| |
An 84-year-old male was referred to our hospital for abnormality on chest roentgenogram. A definitive diagnosis of pathological Stage IIIA pulmonary adenocarcinoma was made by surgical resection. The patient underwent surgical resection of the tumor. After 23 months of surgery, the patient had a recurrence of pulmonary metastases. His tumor specimens revealed echinoderm microtubule-associated protein-like 4-ALK rearrangement; hence, he was initially treated with a twice-daily dose of crizotinib 250 mg. Crizotinib treatment continued for 4 months; then, he developed dyspnea and fever. Chest computed tomography revealed extensive bilateral ground-glass opacities in both lungs in spite of marked shrinkage of the pulmonary metastases [Figure 1]a. No pulmonary pathogens were identified in both lung, and we considered these pulmonary opacities to be consistent with crizotinib-induced ILD. Crizotinib was immediately discontinued, and methylprednisolone pulse therapy was initiated; subsequently, his symptoms improved and pulmonary shadow resolved [Figure 1]b. After 3 months of discontinuation of crizotinib, his tumor disease progressed; therefore, alectinib was administered. Alectinib was effective in controlling the spread of the tumor, but bilateral ground-glass opacities appeared in both lungs again after 3 months of alectinib treatment [Figure 1]c. We did not identify any pulmonary pathogens, and the location of this pulmonary shadow corresponded with that observed previously in case of alectinib-induced ILD. Alectinib was immediately discontinued and these pulmonary opacities resolved spontaneously.
|Figure 1: Computed tomography imaging of the chest at the onset of interstitial lung disease due to crizotinib shows bilateral ground-glass opacities in both lungs. (a) Ground-glass opacities improved 1 month after discontinuation of crizotinib after therapy. (b) Ground-glass opacities appeared again in mildly both lungs after 3 months of alectinib administration (c)|
Click here to view
| > Discussion|| |
To the best of our knowledge, this is the first case of ILD resulting from alectinib administration after crizotinib-induced ILD. Ikeda et al. were the first to report a case of alectinib-induced ILD. Their patient exhibited a good clinical course after discontinuation of alectinib. In our case, ILD induced by alectinib was also relatively mild without requiring any treatment such as methylprednisolone. However, alectinib is a highly selective ALK inhibitor, whereas crizotinib is a multitarget receptor tyrosine kinase inhibitor (TKI). Therefore, adverse events caused by alectinib may be different from those resulting from crizotinib administration. In the present case, the ILD caused by alectinib seemed to be similar to that caused by crizotinib in pattern and distribution, although the lung injury caused by crizotinib was more severe than that caused by alectinib. Little is known about the similarity or difference between ILD induced by crizotinib and that induced by alectinib. It remains unclear about the mechanism of ILD secondary to crizotinib or alectinib. As a risk factor for ILD secondary to epidermal growth factor receptor-TKI, male gender, a history of smoking, and coincidence of interstitial pneumonia have been described previously. However, there was no report about the risk factor for ALK inhibitor-associated ILD. Although the adverse events induced by alectinib are known to be generally mild, our case suggests that clinical physicians should pay careful attention to patients who are treated with alectinib after crizotinib-induced ILD.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
We appreciate Ms. Yuka Matsui for her technical assistance of manuscript submission
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| > References|| |
Ikeda S, Yoshioka H, Arita M, Sakai T, Sone N, Nishiyama A, et al.
Interstitial lung disease induced by alectinib (CH5424802/RO5424802). Jpn J Clin Oncol 2015;45:221-4.
Tamiya A, Okamoto I, Miyazaki M, Shimizu S, Kitaichi M, Nakagawa K, et al.
Severe acute interstitial lung disease after crizotinib therapy in a patient with EML4-ALK-positive non-small-cell lung cancer. J Clin Oncol 2013;31:e15-7.
Tachihara M, Kobayashi K, Ishikawa Y, Hori S, Tamura D, Otera H, et al.
Successful crizotinib rechallenge after crizotinib-induced interstitial lung disease. Jpn J Clin Oncol 2014;44:762-4.
Asai N, Yamaguchi E, Kubo A. Successful crizotinib rechallenge after crizotinib-induced interstitial lung disease in patients with advanced non-small-cell lung cancer. Clin Lung Cancer 2014;15:e33-5.
Yanagisawa S, Inoue A, Koarai A, Ono M, Tamai T, Ichinose M, et al.
Successful crizotinib retreatment after crizotinib-induced interstitial lung disease. J Thorac Oncol 2013;8:e73-4.
Choi YL, Soda M, Yamashita Y, Ueno T, Takashima J, Nakajima T, et al.
EML4-ALK mutations in lung cancer that confer resistance to ALK inhibitors. N
Engl J Med 2010;363:1734-9.
Seto T, Kiura K, Nishio M, Nakagawa K, Maemondo M, Inoue A, et al.
CH5424802 (RO5424802) for patients with ALK-rearranged advanced non-small-cell lung cancer (AF-001JP study): A single-arm, open-label, phase 1-2 study. Lancet Oncol 2013;14:590-8.
Ando M, Okamoto I, Yamamoto N, Takeda K, Tamura K, Seto T, et al.
Predictive factors for interstitial lung disease, antitumor response, and survival in non-small-cell lung cancer patients treated with gefitinib. J Clin Oncol 2006;24:2549-56.